Patients receiving antibiotics, particularly those being treated in hospitals, should take a daily probiotic drink in order to beat infections, says a new report.
Though antibiotics have many benefits, it may destroy normal bacteria living in the gut that can help 'bad' bacteria to develop.
According to the report, between 5 to 30 per cent of patients being treated in hospitals with antibiotic develop antibiotic- associated diarrhoeal infections such as Clostridium difficile, (C difficile).
C difficile, a common side- effect of broad-spectrum antibiotics, can lead to ulceration of the colon.
"There is a growing bank of evidence to support the positive effects that probiotics have on antibiotic- associated diarrhoea," the Scotsman quoted Ian Rowland, a professor of human nutrition research at the University of Reading, as saying.
"By studying this evidence as well as various patient case studies, the expert group were led to conclude that patients should take probiotics during and after their hospital stay to reduce the risk of acquiring antibiotic-associated diarrhoea, or if required, to limit its severity and duration," he added.